EconPapers    
Economics at your fingertips  
 

Probability and Risk: Foundations and Economic Implications of Probability-Dependent Risk Preferences

Helga Fehr-Duda () and Thomas Epper
Additional contact information
Helga Fehr-Duda: Institute for Environmental Decisions, ETH Zürich, 8092 Zürich, Switzerland

Annual Review of Economics, 2012, vol. 4, issue 1, 567-593

Abstract: A large body of evidence has documented that risk preferences depend nonlinearly on outcome probabilities. We discuss the foundations and economic consequences of probability-dependent risk preferences and offer a practitioner's guide to understanding and modeling probability dependence. We argue that probability dependence provides a unifying framework for explaining many real-world phenomena, such as the equity premium puzzle, the long-shot bias in betting markets, and households' underdiversification and their willingness to buy small-scale insurance at exorbitant prices. Recent findings indicate that probability dependence is not just a feature of laboratory data, but is indeed manifest in financial, insurance, and betting markets. The neglect of probability dependence may prevent researchers from understanding and predicting important phenomena.

Keywords: risk preferences; rank-dependent utility; cumulative prospect theory; disappointment aversion; probability weighting (search for similar items in EconPapers)
JEL-codes: C81 C90 D01 D81 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (112)

Downloads: (external link)
http://www.annualreviews.org/doi/abs/10.1146/annurev-economics-080511-110950 (application/pdf)
Full text downloads are only available to subscribers. Visit the abstract page for more information.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:anr:reveco:v:4:y:2012:p:567-593

Ordering information: This journal article can be ordered from
http://www.annualreviews.org/action/ecommerce

Access Statistics for this article

More articles in Annual Review of Economics from Annual Reviews Annual Reviews 4139 El Camino Way Palo Alto, CA 94306, USA.
Bibliographic data for series maintained by http://www.annualreviews.org ().

 
Page updated 2025-03-19
Handle: RePEc:anr:reveco:v:4:y:2012:p:567-593